Alert archive / Kansas / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 104, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at May 24, 2019, 12:28 AM CDT for 4 counties in Kansas. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 24, 2019, 12:28 AM CDT (05:28 UTC)
- Expired
- May 24, 2019, 1:15 AM CDT
- In force
- 47 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
Counties Hodgeman County, KS, Ness County, KS, Pawnee County, KS, Rush County, KS
The radar
The Dodge City radar (KDDC), 73 km from the middle of the area, began a volume at 05:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 5.5 hours before the alert went out and 323 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 694 m above ground
- 0-6 km bulk shear
- 80 kt
- 0-1 km storm-relative helicity
- 294 m²/s²
- 0-3 km storm-relative helicity
- 654 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted.
591
WUUS53 KDDC 240528
SVRDDC
KSC083-135-145-165-240615-
/O.NEW.KDDC.SV.W.0104.190524T0528Z-190524T0615Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
1228 AM CDT Fri May 24 2019
The National Weather Service in Dodge City has issued a
* Severe Thunderstorm Warning for...
Southeastern Ness County in west central Kansas...
Northeastern Hodgeman County in southwestern Kansas...
Northwestern Pawnee County in south central Kansas...
Southwestern Rush County in central Kansas...
* Until 115 AM CDT.
* At 1227 AM CDT, a severe thunderstorm was located 8 miles north of
Gray, moving northeast at 50 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* Locations impacted include...
Bazine, McCracken, Rush Center, Alexander, Nekoma and Hargrave.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3815 9960 3827 9979 3865 9961 3845 9919
TIME...MOT...LOC 0527Z 214DEG 45KT 3829 9964
HAIL...1.50IN
WIND...60MPH
$$
TURNER2 follow-up statements
025
WWUS53 KDDC 240539
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
1239 AM CDT Fri May 24 2019
KSC083-240549-
/O.CAN.KDDC.SV.W.0104.000000T0000Z-190524T0615Z/
Hodgeman KS-
1239 AM CDT Fri May 24 2019
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN HODGEMAN COUNTY
IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 3845 9919 3819 9956 3821 9957 3826 9957
3826 9962 3838 9972 3865 9961
TIME...MOT...LOC 0539Z 214DEG 45KT 3842 9953
$$
KSC135-145-165-240615-
/O.CON.KDDC.SV.W.0104.000000T0000Z-190524T0615Z/
Ness KS-Pawnee KS-Rush KS-
1239 AM CDT Fri May 24 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 115 AM CDT
FOR SOUTHEASTERN NESS...NORTHWESTERN PAWNEE AND SOUTHWESTERN RUSH
COUNTIES...
At 1239 AM CDT, a severe thunderstorm was located near Alexander,
moving northeast at 50 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Bazine, McCracken, Rush Center, Alexander, Nekoma and Hargrave.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3845 9919 3819 9956 3821 9957 3826 9957
3826 9962 3838 9972 3865 9961
TIME...MOT...LOC 0539Z 214DEG 45KT 3842 9953
HAIL...1.00IN
WIND...60MPH
$$
TURNER790
WWUS53 KDDC 240609
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
109 AM CDT Fri May 24 2019
KSC135-145-165-240619-
/O.EXP.KDDC.SV.W.0104.000000T0000Z-190524T0615Z/
Ness KS-Pawnee KS-Rush KS-
109 AM CDT Fri May 24 2019
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN NESS...
NORTHWESTERN PAWNEE AND SOUTHWESTERN RUSH COUNTIES WILL EXPIRE AT 115
AM CDT...
The severe thunderstorm which prompted the warning is moving out of
the warned area. Therefore, the warning will be allowed to expire.
Very heavy rainfall and flooding potential will continue.
LAT...LON 3845 9919 3819 9956 3821 9957 3826 9957
3826 9962 3838 9972 3865 9961
TIME...MOT...LOC 0609Z 214DEG 45KT 3872 9927
$$
TURNERWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 12:13 AM CDT, 15 minutes earlier.
Area forecast discussion, May 24, 12:13 AM CDT, 15 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 1213 AM CDT Fri May 24 2019 ...Updated Short Term... .SHORT TERM...(Today through Saturday) Issued at 1213 AM CDT Fri May 24 2019 Waves of convection continue to regenerate across SW KS as of midnight, as dynamic lift continues to arrive and interact with a highly moist, unstable airmass. The threat of severe wind/hail and tornadoes has virtually ended, with the risk now shifting toward flooding. Storms are highly efficient rain producers, and training of echoes over saturated soil will aggravate flooding concerns over the next several hours. Eventually, the HRRR shows convection exiting eastward out of SW Kansas by sunrise. A relative break in convection is expected on Friday, as the effective focusing boundary and instability is shunted to the south and east of SW KS. Models place the boundary near the far SE zones, and this is where chance category pops were retained (south and east of Dodge City). Slight risk of severe from SPC for Barber county and vicinity appears appropriate, although it appears storms will struggle to develop any further NW than that. Friday will be much warmer, as some sunshine and south winds return, with afternoon temperatures rebounding well into the 70s. Another round of severe convection is anticipated for Saturday. 00z NAM shows very strong instability building over SW KS in the afternoon, beneath continued SW flow aloft. NAM progs CAPE on the order of 3-4000 J/kg and lifted indices to -10C Saturday. 500 mb flow is notably weaker than we have seen recently, but still sufficient for convective organization and supercells. In fact, NAM depicts enhanced 0-1 km EHI over SW KS Saturday evening as the low level jet intensifies. Assuming discrete storm modes can be maintained, we are expecting supercells with a distinct tornado risk late Saturday. Kept scattered/chance category pops in the grids Saturday afternoon, with warmer temperatures in the lower 80s. .LONG TERM...(Friday night through Thursday) Issued at 302 PM CDT Thu May 23 2019 The pattern will remain active through at least Monday as another shortwave trough slowly approaches. There will be chances for severe storms somewhere across the plains each day. Mesoscale boundaries will likely play an increasing role in storm mode as often happens as we get deeper into the warm season. A break in the wet weather can be expected from late Tuesday into early Thursday in the wake of the upper level disturbance. This system will push a cold front through western Kansas with drier air. && .AVIATION...(For the 06Z TAFS through 06Z Friday night) Issued at 1107 PM CDT Thu May 23 2019 Scattered convection will continue for a few more hours, with locally heavy rain and reduced cig/vis. HRRR model shows convection ending and/or exiting eastward out of SW KS by 12z Fri, with dry conditions returning to the airports. Outside of convection, winds will trend light NW overnight, before becoming light and variable around sunrise Friday. After 18z Fri, modestly gusty south/southeast winds will resume at all airports, averaging 10-20 kts. VFR will prevail daylight Friday, with afternoon convection favoring areas south and east of DDC. && .PRELIMINARY POINT TEMPS/POPS... DDC 54 76 61 81 / 80 10 30 40 GCK 47 78 58 82 / 60 10 20 40 EHA 46 78 53 81 / 30 10 10 50 LBL 50 77 56 80 / 60 20 20 40 HYS 54 79 61 82 / 80 10 30 20 P28 63 75 65 82 / 60 50 40 40 && .DDC WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch until 7 AM CDT Friday for KSZ066-079>081- 088>090. && SHORT TERM...Turner LONG TERM...Finch AVIATION...Turner
Hazardous weather outlook, May 23, 3:17 AM CDT, 21 hours 11 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 317 AM CDT Thu May 23 2019 KSZ030-031-043>046-061>066-074>081-084>090-240830- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 317 AM CDT Thu May 23 2019 /217 AM MDT Thu May 23 2019/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...Today and tonight. Day 1 Discussion ---------------- Showers and thunderstorms are expected today and tonight. Locally heavy rainfall is likely, with the threat of flooding highest across the southeast zones. Some storms this afternoon through this evening will be strong to severe, with the primary threat being large hail. Across the far southeast zones, including Meade, Clark, Comanche and Barber counties, a tornado risk will exist this afternoon and evening if warmer more humid air can move into Kansas. Currently, the tornado threat is expected to remain mainly just to the south of Kansas. Day 1 Hazards ------------- * Tornado: Limited risk * Hail: Elevated risk * Thunderstorm wind damage: Limited risk * Flooding: Elevated risk * Lightning: Elevated risk .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Days 2-7 Discussion ------------------- Additional severe thunderstorms are expected to favor the southeast zones Friday, and area wide Saturday and Sunday. On each of these days, the flooding risk will continue. Thunderstorms both Saturday and Sunday will be capable of large hail, damaging winds, and tornadoes. Days 2-7 Hazards ---------------- * Friday - Flooding: Limited risk - Lightning: Elevated risk - Severe thunderstorm: Elevated risk * Saturday - Lightning: Elevated risk - Severe thunderstorm: Elevated risk * Sunday - Lightning: Elevated risk - Severe thunderstorm: Elevated risk * Monday - Non thunderstorm wind: Limited risk * Tuesday - Lightning: Limited risk * Wednesday - Lightning: Limited risk .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be required this afternoon and tonight. && For more details visit our webpage http://weather.gov/ddc/ehwo Turner
In the hours before
Special weather statement, May 23, 11:15 PM CDT, 1 hour 13 minutes before
Special Weather Statement National Weather Service Dodge City KS 1115 PM CDT Thu May 23 2019 KSZ080-088-089-240500- Clark KS-Kiowa KS-Comanche KS- 1115 PM CDT Thu May 23 2019 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN KIOWA...NORTHWESTERN COMANCHE AND EAST CENTRAL CLARK COUNTIES UNTIL MIDNIGHT CDT... At 1115 PM CDT, Doppler radar was tracking a strong thunderstorm near Protection, moving northeast at 40 mph. Penny size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Coldwater, Protection, Wilmore, Lake Coldwater and Belvidere. A Tornado Watch remains in effect until 200 AM CDT for south central and southwestern Kansas. LAT...LON 3715 9948 3722 9961 3761 9933 3745 9905 TIME...MOT...LOC 0415Z 215DEG 33KT 3723 9946 TATRO
Special weather statement, May 23, 11:16 PM CDT, 1 hour 12 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1116 PM CDT Thu May 23 2019
KSZ064-077-078-240500-
Gray KS-Hodgeman KS-Ford KS-
1116 PM CDT Thu May 23 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN FORD...EASTERN
FINNEY...SOUTHWESTERN HODGEMAN AND NORTHEASTERN GRAY COUNTIES UNTIL
MIDNIGHT CDT...
At 1116 PM CDT, Doppler radar was tracking a strong thunderstorm near
Ensign, moving northeast at 40 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Dodge City, Cimarron, Ensign and Howell.
LAT...LON 3772 10039 3800 10024 3800 10023 3802 10023
3814 10016 3793 9977 3759 10023
TIME...MOT...LOC 0416Z 224DEG 35KT 3771 10025
JJOHNSONSpecial weather statement, May 23, 11:22 PM CDT, 1 hour 6 minutes before
Special Weather Statement National Weather Service Dodge City KS 1122 PM CDT Thu May 23 2019 KSZ080-081-089-090-240515- Pratt KS-Barber KS-Kiowa KS-Comanche KS- 1122 PM CDT Thu May 23 2019 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN KIOWA...NORTHWESTERN BARBER...NORTHEASTERN COMANCHE AND SOUTHWESTERN PRATT COUNTIES UNTIL 1215 AM CDT... At 1122 PM CDT, Doppler radar was tracking a strong thunderstorm near Wilmore, moving northeast at 35 mph. Penny size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Cullison, Coats, Sun City, Wellsford, Croft and Belvidere. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && A Tornado Watch remains in effect until 200 AM CDT for south central Kansas. LAT...LON 3714 9916 3718 9928 3767 9904 3760 9864 TIME...MOT...LOC 0422Z 215DEG 32KT 3733 9914 TATRO
Special weather statement, May 23, 11:31 PM CDT, 57 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1131 PM CDT Thu May 23 2019
KSZ063-064-077-240515-
Gray KS-Finney KS-Hodgeman KS-
1131 PM CDT Thu May 23 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN FORD...EASTERN
FINNEY...SOUTHWESTERN HODGEMAN AND NORTHERN GRAY COUNTIES UNTIL 1215
AM CDT...
At 1131 PM CDT, Doppler radar was tracking a strong thunderstorm near
Charleston, moving northeast at 55 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Jetmore, Pierceville, Ingalls, Charleston and Kalvesta.
LAT...LON 3770 10054 3783 10071 3825 10053 3810 9988
3791 10019 3791 10022 3789 10023
TIME...MOT...LOC 0431Z 224DEG 49KT 3782 10056
JJOHNSONSpecial weather statement, May 23, 11:49 PM CDT, 39 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1149 PM CDT Thu May 23 2019
KSZ066-240515-
Stafford KS-
1149 PM CDT Thu May 23 2019
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN STAFFORD COUNTY UNTIL
1215 AM CDT...
At 1149 PM CDT, Doppler radar was tracking a strong thunderstorm near
Stafford, moving northeast at 45 mph.
Penny size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Stafford, Zenith and Neola.
A Tornado Watch remains in effect until 200 AM CDT for south central
Kansas.
LAT...LON 3784 9853 3797 9873 3826 9851 3826 9847
3790 9847
TIME...MOT...LOC 0449Z 217DEG 37KT 3804 9855
TATROLocal storm report, May 23, 11:53 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1153 PM CDT THU MAY 23 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1125 PM FLASH FLOOD 1 SW ALEXANDER 38.46N 99.56W
05/23/2019 RUSH KS LAW ENFORCEMENT
WATER OVER ROAD AT AVE S AND RD 120. ALSO
ABOUT 1/4 MILE EAST OF HWY 183 NEAR AVE F
AND G, WATER WAS RUSHING OVER ROAD .
&&
MRThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 23, 7:01 PM CDT | Special Weather Statement | DDC | Grant | 29 min |
| May 23, 7:11 PM CDT | Special Weather Statement | DDC | Grant | 34 min |
| May 23, 7:25 PM CDT | Severe Thunderstorm Warning | DDC | Hodgeman, Ness, Pawnee | 18 min |
| May 23, 7:30 PM CDT | Special Weather Statement | DDC | Clark | 45 min |
| May 23, 7:59 PM CDT | Special Weather Statement | DDC | Rush | 31 min |
| May 23, 8:06 PM CDT | Special Weather Statement | DDC | Seward | 39 min |
| May 23, 8:14 PM CDT | Special Weather Statement | DDC | Scott | 31 min |
| May 23, 8:18 PM CDT | Special Weather Statement | DDC | Ford | 57 min |
| May 23, 8:19 PM CDT | Special Weather Statement | DDC | Meade | 41 min |
| May 23, 8:25 PM CDT | Special Weather Statement | DDC | Ellis, Rush | 35 min |
| May 23, 9:03 PM CDT | Special Weather Statement | DDC | Meade | 42 min |
| May 23, 9:26 PM CDT | Special Weather Statement | DDC | Comanche | 34 min |
| May 23, 9:37 PM CDT | Special Weather Statement | DDC | Gray | 38 min |
| May 23, 9:48 PM CDT | Tornado Warning | DDC | Clark, Comanche | 42 min |
| May 23, 10:05 PM CDT | Special Weather Statement | DDC | Meade | 40 min |
| May 23, 10:18 PM CDT | Special Weather Statement | DDC | Meade | 42 min |
| May 23, 10:23 PM CDT | Tornado Warning | DDC | Comanche, Kiowa | 37 min |
| May 23, 10:31 PM CDT | Special Weather Statement | DDC | Comanche | 29 min |
| May 23, 10:32 PM CDT | Special Weather Statement | DDC | Meade | 43 min |
| May 23, 10:40 PM CDT | Severe Thunderstorm Warning | DDC | Comanche | 50 min |
| May 23, 10:43 PM CDT | Special Weather Statement | DDC | Kiowa | 47 min |
| May 23, 10:45 PM CDT | Tornado Warning | DDC | Comanche | 45 min |
| May 23, 10:48 PM CDT | Special Weather Statement | DDC | Ford | 27 min |
| May 23, 10:59 PM CDT | Flash Flood Warning | DDC | Ford, Gray, Hodgeman, Meade | 8 hr |
| May 23, 11:13 PM CDT | Special Weather Statement | DDC | Seward | 47 min |
| May 23, 11:15 PM CDT | Special Weather Statement | DDC | Kiowa | 45 min |
| May 23, 11:16 PM CDT | Special Weather Statement | DDC | Ford | 44 min |
| May 23, 11:22 PM CDT | Special Weather Statement | DDC | Comanche | 53 min |
| May 23, 11:31 PM CDT | Special Weather Statement | DDC | Gray | 44 min |
| May 23, 11:34 PM CDT | Flash Flood Warning | DDC | Ford, Hodgeman, Ness, Pawnee, Rush | 4 hr |
| May 23, 11:49 PM CDT | Special Weather Statement | DDC | Stafford | 26 min |
| May 24, 12:58 AM CDT | Severe Thunderstorm Warning | DDC | Ellis, Rush | 31 min |
| May 24, 1:35 AM CDT | Special Weather Statement | DDC | Edwards, Pawnee | 55 min |
| May 24, 2:49 AM CDT | River Flood Warning | DDC | Pawnee | 3 days |
| May 24, 3:20 AM CDT | Areal Flood Warning | DDC | Hodgeman, Ness, Pawnee, Rush | 24 hr |
| May 24, 2:37 PM CDT | Severe Thunderstorm Warning | DDC | Barber, Comanche | 53 min |
| May 24, 3:21 PM CDT | Special Weather Statement | DDC | Barber | 54 min |
| May 24, 5:07 PM CDT | Flash Flood Watch | DDC | Barber, Clark, Comanche, Edwards, Ellis, Ford and 7 more | 32 hr |
| May 24, 5:11 PM CDT | Special Weather Statement | DDC | Comanche | 49 min |
| May 24, 5:58 PM CDT | Special Weather Statement | DDC | Pratt | 47 min |
| May 24, 5:59 PM CDT | Special Weather Statement | DDC | Barber | 31 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.